Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Reno, NV

August 9, 2017Storey County, Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Aug 9, 2017, 4:10 PM PDT for Storey County, Washoe County, Nevada. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:10 PM PDT (23:10 UTC)
Expired
Aug 9, 2017, 5:15 PM PDT
In force
65 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 24 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WUUS55 KREV 092310
SVRREV
NVC029-031-100015-
/O.NEW.KREV.SV.W.0016.170809T2310Z-170810T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
410 PM PDT WED AUG 9 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Storey County in western Nevada...
  Southern Washoe County in western Nevada...

* Until 515 PM PDT

* At 409 PM PDT, a severe thunderstorm was located near Lockwood, or 
  just west of the Reno Tahoe Industrial Center, moving northeast at 
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  Derby Dam and Patrick and the Reno Tahoe Industrial Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 11951 3951 11960 3967 11956 3957 11933
TIME...MOT...LOC 2309Z 203DEG 10KT 3951 11955 

HAIL...1.00IN
WIND...60MPH
 
$$

TF
2 follow-up statements
572 
WWUS55 KREV 092351
SVSREV

Severe Weather Statement
National Weather Service Reno NV
451 PM PDT WED AUG 9 2017

NVC029-031-100015-
/O.CON.KREV.SV.W.0016.000000T0000Z-170810T0015Z/
Storey NV-Washoe NV-
451 PM PDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR STOREY AND SOUTHERN WASHOE COUNTIES...

At 448 PM PDT, a severe thunderstorm near the Reno Tahoe Industrial
Center, moving northeast at 10 mph.

HAZARD...Up to quarter size hail and heavy rainfall.

SOURCE...Radar indicated. 

IMPACT...Hail and heavy rainfall may result in damage to 
         vehicles and create blinding downpours on roadways.

Locations impacted include...
Reno Tahoe Industrial Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 11951 3951 11960 3967 11956 3957 11933
TIME...MOT...LOC 2348Z 203DEG 10KT 3961 11949 

HAIL...1.00IN
WIND...<50MPH
 
$$

TF
615 
WWUS55 KREV 100010
SVSREV

Severe Weather Statement
National Weather Service Reno NV
510 PM PDT WED AUG 9 2017

NVC029-031-100020-
/O.EXP.KREV.SV.W.0016.000000T0000Z-170810T0015Z/
Storey NV-Washoe NV-
510 PM PDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR STOREY AND SOUTHERN WASHOE
COUNTIES WILL EXPIRE AT 515 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.

LAT...LON 3948 11951 3951 11960 3967 11956 3957 11933
TIME...MOT...LOC 0010Z 203DEG 10KT 3966 11946 

$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:15 PM PDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 9, 1:15 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
115 PM PDT Wed Aug 9 2017

.SYNOPSIS...

Low pressure over northern California will continue shower and
thunderstorms development through this evening with some storms
capable of producing flash flooding mainly north of I-80. The
storm threat will shift farther north on Thursday as this low
finally exits northern California. Drier conditions are expected
Friday through early next week. Temperatures will remain near to
slightly above average through the week.

&&

.SHORT TERM...

Showers and thunderstorms producing hail, gusty outflow winds,
and localized flash flooding generally north of Interstate 80
will continue this evening.

An upper level shortwave trough off the California coast will
place favorable upper level divergent forcing across northern
Nevada tonight. Layered water vapor imagery and our special 19z
sounding shows an encroaching dry level pushing northward near the
I-80 corridor. This could reduce the flash flood threat southward
of this area with more of a wind gust threat expected. As such,
think the best flash flood potential should remain across northern
Washoe, Lassen, and Pershing counties with much of the showers
and storms diminishing before midnight.

The shortwave will remain in the area on Thursday but the
moisture and forcing axis will shift northward and provide the
best chances for storms mainly across Lassen and northern Washoe
counties. Cooling aloft should produce some sizable instability by
Nevada standards at about 800-1000 J/kg. Considering the ample
instability and light flow aloft, these storms look like mainly
hail and heavy rain producers.

Drier and quieter conditions will prevail heading into the weekend
as broad troughing ushers in a dry southwest flow aloft.
Temperatures will warm aloft and will allow high temperatures to
warm a few degrees above seasonal averages with lower 90s expected
across western Nevada and lower 80s across Sierra valleys.

Expecting typical zephyr breezes through the weekend and into
early next week. The dry air mass will result in dry conditions
along mid-slopes and higher elevations by Sunday morning.

By early next week, model guidance again wants to develop a closed
low across central California, but predictability with the
trajectory is typically low particularly in the extended. Overall,
this low may transport moisture northward and could trigger some
showers and storms, but will leave out of the forecast until
confidence increases with the shortwave development. Fuentes

&&

.AVIATION...

Areas of showers and thunderstorms will continue through about 05z
this evening. These storms could be strong with hail and wind
gusts to 40-50 kts possible mainly for areas south of Interstate
80, with a lessening wind threat and more of a heavy rain threat
expected towards the Oregon border.

The favored location for most storms through this evening should
remain north of KTRK to KLOL. Isolated to scattered showers and
storms are possible through 02z for KTVL, KTRK, KRNO, and KRNO.
Lesser chances expected for KMMH with less than a 20% chance
expected through 01z.

Storms are expected to die off after midnight with another repeat
possible on Thursday, but focused more to the north. Dry for
Friday into the weekend. Fuentes

&&

.REV Watches/Warnings/Advisories...

NV...Flash Flood Watch until 10 PM PDT this evening NVZ003>005.

CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 9, 1:12 PM PDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service RENO NV
112 PM PDT Wed Aug 9 2017

CAZ070>073-NVZ002-003-005-092200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Greater Reno-Carson City-Minden Area-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Empire, and Gerlach
112 PM PDT Wed Aug 9 2017

...Thunderstorms Starting to Develop...

* Area of Concern: Thunderstorms were beginning to develop along
  the Sierra up into far northeast California and northwest
  Nevada. As of 1 PM, storms were mainly isolated but are expected
  to increase in number as the afternoon wears on. Storms will
  move into western Nevada by mid to late afternoon.

* Main Hazards: Some storms may become strong to severe. Frequent
  lightning, strong and damaging outflow winds, small hail, and
  locally heavy rain. A chance of flash floods exists with any
  storm, but the highest risk is over northeast California.

* What Should I Do: If you're out on the lakes or the hiking
  trail, now is the time to consider heading to a safe shelter
  before lightning becomes a hazard. If you can hear thunder you
  are close enough to be struck by lightning. A tent or canopy is
  not a safe shelter from lightning.

Chris

http://weather.gov/reno
Local storm report, Aug 9, 2:34 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
234 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             4 W RENO                39.54N 119.90W
08/09/2017  M0.25 INCH       WASHOE             NV   AMATEUR RADIO

            AMATUER RADIO OPERATOR REPORTED PEA SIZED HAIL NEAR PLUMB
            AND HUNTER LAKE STREETS.

&&

MCGUIRE
Special weather statement, Aug 9, 2:48 PM PDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Reno NV
248 PM PDT WED AUG 9 2017

CAZ070>073-NVZ001>005-092245-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
248 PM PDT WED AUG 9 2017

...THUNDERSTORM DEVELOPMENT INCREASING...

At 241 PM PDT, National Weather Service meteorologists are
monitoring developing showers and thunderstorms across the region.
Most activity is forming along the Highway 395 corridor from
northern Mono County through Lassen County.

Dime size hail and winds in excess of 45 mph will be possible with
these storms. Best chances for gusty outflow winds will occur south
of Interstate 80. Heavy rain with flash flooding is more likely
north of Interstate 80 with the best chances north of Susanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4187 11932 4096 11933 4096 11879 4085 11878
      4086 11781 4075 11764 4068 11764 4068 11755
      4055 11736 3815 11953 4111 12134 4118 12128
      4118 12005 4127 12012 4170 12023 4176 12018
      4188 12019 4197 12009 4200 12001 4200 11951
TIME...MOT...LOC 2141Z 223DEG 0KT 3950 11971

TF
Local storm report, Aug 9, 2:51 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             GARDNERVILLE RANCH      38.89N 119.74W
08/09/2017  M0.25 INCH       DOUGLAS            NV   PUBLIC

            SMALL HAIL REPORTED IN THE GARNDERVILLE RANCHOS AREA VIA
            FACEBOOK.

&&

MCGUIRE
Local storm report, Aug 9, 3:33 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
333 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             4 SSW RENO              39.48N 119.84W
08/09/2017  M0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL AND
            MODERATE RAINFALL.

&&

MCGUIRE
Local storm report, Aug 9, 4:08 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             DAYTON                  39.24N 119.58W
08/09/2017  M0.25 INCH       LYON               NV   PUBLIC

            PUBLIC REPORTED PEA SIZED HAIL IN THE DAYTON AREA VIA
            FACEBOOK.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:49 PM PDTSpecial Weather StatementREVChurchill, Pershing, Storey, Washoe116 min
Aug 8, 11:37 PM PDTSpecial Weather StatementREVPershing38 min
Aug 9, 2:33 AM PDTSpecial Weather StatementREV42 min
Aug 9, 3:14 AM PDTFlash Flood WatchREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe19 hr
Aug 9, 2:48 PM PDTSpecial Weather StatementREVDouglas, Lyon, Pershing, Storey, Washoe57 min
Aug 9, 3:20 PM PDTAreal Flood AdvisoryREVWashoe115 min
Aug 9, 3:34 PM PDTFlash Flood WarningREVDouglas3 hr
Aug 9, 4:04 PM PDTAreal Flood AdvisoryREVDouglas, Lyon3 hr
Aug 9, 4:06 PM PDTAreal Flood AdvisoryREVStorey, Washoe114 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.